advertisement
Question
Posted by: Scared Stiff | 2012-03-15

Help explain my diagnosis

Hi

I am a 34 year old female. 2 months ago I was admitted with AVNRT. I have since then had various tests done and the doctors diagnosis has been AVNRT as well as NYHA 2.

I have googled what these stand for but I really need someone to explain to me what it actually means for me. I had abused cocaine heavily for 7 years. I have now been clean for 2 years so why is this happening now?

Please try explain..........

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCardiologist

Dear Scared Stiff,

You need to see a cardiologist who can explain to you in detail the mechanism of AVNRT, which stands for AtrioVentricular Nodal Re-entry Tachycardia. It is a rapid regular heart rhythm which begins and ends abruptly and occurs if people have two pathways within a little structure in the heart known as the AV node, instead of only one. The tachycardia occurs when electrical activity goes around and around very fast within the AV node, up one pathway and down the other, causing the heart to beat very fast – often at 160-180 beats per minute.
It is a benign condition which can be effectively treated with medication or can be cured with a technique known as slow pathway ablation. My advice would be to go and see a cardiologist who specializes in electrophysiology , ie a cardiac electrician. He can assess the abnormal rhythm carefully, confirm the diagnosis, and advise you on treatment. If you have an ECG taken during an episode of AVNRT please take it with you!

If the diagnosis of AVNRT is correct it implies that you were born with dual AV nodal pathways which have nothing to do with cocaine abuse. It is really not possible to say why the problem should only begin now.

Best wishes, JT.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Cardiologist | 2012-03-22

Dear Scared Stiff,

You need to see a cardiologist who can explain to you in detail the mechanism of AVNRT, which stands for AtrioVentricular Nodal Re-entry Tachycardia. It is a rapid regular heart rhythm which begins and ends abruptly and occurs if people have two pathways within a little structure in the heart known as the AV node, instead of only one. The tachycardia occurs when electrical activity goes around and around very fast within the AV node, up one pathway and down the other, causing the heart to beat very fast – often at 160-180 beats per minute.
It is a benign condition which can be effectively treated with medication or can be cured with a technique known as slow pathway ablation. My advice would be to go and see a cardiologist who specializes in electrophysiology , ie a cardiac electrician. He can assess the abnormal rhythm carefully, confirm the diagnosis, and advise you on treatment. If you have an ECG taken during an episode of AVNRT please take it with you!

If the diagnosis of AVNRT is correct it implies that you were born with dual AV nodal pathways which have nothing to do with cocaine abuse. It is really not possible to say why the problem should only begin now.

Best wishes, JT.

Reply to Cardiologist

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement